News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Arrythmias worse after colon cancer/chemo


 will-n-kimberly - Mon Jan 12, 2009 6:19 pm

I am a 28 year old female with no prior extraordinary medical history. I have had 2 normal healthy pregnancies. Non-smoker, occasional drinker.
After an emergency CT scan because of sudden stomach pain in Feb. 2008, they found I was almost completely blocked by a tumor, and I was diagnosed with Stage 3 Colon Cancer, had a colon resection (18 inches of upper colon resected). I went through a round of chemo (Folfox), and handled it well. I am about to have surgery to biopsy some spots they found on my lungs. If it turns out to be cancer, then it will be another round of chemo.
As far back as I can remember, I have had a very rapid heart beat (I remember getting over 100 bpm in elementary), heavy sweating, and shortness of breath. (My mother has Paroximal Atrial Tachycardia, and taught me how to "bear down" to help slow the heart rate, which used to help.)
The irregular heartbeats seemed to get worse with each pregnancy, then really bad with chemo, so I was sent for an EKG and Holter monitor. They told me I had a hyper-dynamic left ventricular systolic function, extra heart muscle, irregular heartbeat pattern, and the arrythmia happened about 5+ times per hour on average. (I can promise it happens WAY more often than that.) With the flutter, I seem to get short of breath, dizzy, and uncomfortable. No pain or fainting, but it's just like I am on a roller coaster ride constantly.
The heart doctors didn't seem too concerned about any of this, and didn't have any advice on how to handle it.
My question is this: Would it be helpful for me to be tested for Hyperthyroidism, and could this be the cause of the irregular heartbeats, sweating, dizziness, shortness of breath? And could the chemo have made this worse, and would more chemo make it even worse? Are there any bad long term effects of this irreegular heartbeat?
I know this is complicated, but thank you for your help and time.
 John Kenyon, CNA - Tue Jan 13, 2009 10:22 pm

User avatar Hello there -

First of all, good luck to you with the upcoming biopsy. You are very brave and an inspiration to lots of people by virtue of having placed your post here, showing that one can beat cancer and rise above it.

Now then: regarding the arrhythmias, pregnancies usually do make them a little worse in general, both due to the crowding that takes place from the abdomen up against the area where the heart is located, and due to hormonal changes. This can sometimes take a while to return to pre-pregnancy levels. The same holds true quite often for the effects of chemo, for slightly different reasons.

I would point out that while you may have been abnormally aware of your heartbeat for a long time, a "normal" rate is considered anywhere between 60 and 100 beats per minute, and generally the upper end or slightly higher when one is younger, so a resting heart rate of 100 or more in elementary school is actually unremarkable. The fact that you're aware of your rate and rhythm is more a matter of perception, and many people are very sensitive and attuned to their heartbeats, whereas others may have grossly irregular beating and not even be aware of it.

It certainly wouldn't hurt to be tested for hyperthyroidism if your heart rate continues to be higher than average for your age, size, etc., but your doctors have probably not assigned any of this that high a priority. Still, it wouldn't hurt to ask, as this can sometimes cause additional premature heartbeats, faster-than-average heart rate, etc.

The Holter monitor findings actually would suggest possible thyroid involvement, as it often causes what is called "high-output heart failure", which is a lot more innocent than it sounds, and is often associated with "hyperdynamic left ventricular function." This, in itself, isn't necessarily a problem, but if the extra "oomph" the heart uses is caused by elevated thyroid function, treating that might make you feel more relaxed about the whole thing.

In short, this sounds very benign, but if it's bothering you then you need to persue it, and if your heart rate (the rhythm is "normally abnormal") is consistently above average, there are things that may be possible to help out with that, especially if you are hyperthyroid.

There are no long term detrimental effects caused by a higher-than-average heart rates nor by otherwise innocent arrhythmias and premature heartbeats, even though they feel really strange and disturbing sometimes. These things are actually very benign and relatively normal.

I hope this is helpful to you. Best of luck , and please do follow up with us as needed here.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here